Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 44, NWS New York, NY

July 5, 2004Putnam County, New York; Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jul 5, 2004, 4:07 PM EDT for Putnam County, New York; Greater Bridgeport Planning Region, Connecticut. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2004, 4:07 PM EDT (20:07 UTC)
Expired
Jul 5, 2004, 4:30 PM EDT
In force
23 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Greater Bridgeport Planning Region, CT, Putnam County, NY

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 052007
SVROKX
CTC001-NYC079-052030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
407 PM EDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PUTNAM COUNTY IN SOUTHEAST NEW YORK
  NORTH CENTRAL FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT

* UNTIL 430 PM EDT

* AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF LAKE CARMEL...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  5 MILES SOUTH OF PATTERSON AROUND 415 PM
  DANBURY AND 6 MILES SOUTH OF POOTATUCK STATE FOREST AROUND 425 PM
  BROOKFIELD AND BETHEL AROUND 430 PM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE CARMEL AND FARMER MILLS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4155 7382 4137 7383 4136 7341 4143 7338
      4156 7345

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:25 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 5, 2:25 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
225 PM EDT MON JUL 5 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
COLD FRONT EXITS FAR EASTERN ZONES AROUND 06Z TONIGHT WITH SHOWERS
ENDING WITH OR SHORTLY AFTER FRONTAL PASSAGE. STRONG UPPER LEVEL
SHORT WAVE FOLLOWS SEVERAL HOURS LATER BUT IT APPEARS THIS FEATURE
WILL LACK MOISTURE TO TRIGGER ANY FURTHER CONVECTION DURING THE
OVERNIGHT. THUS WILL END THREAT ACROSS MY AREA BY 06Z. DRY
CONDITIONS EXPECTED TUESDAY AND TUESDAY NIGHT AS WEAK RIDGE SLIDES
ACROSS FROM THE WEST.

TEMPERATURES SHOULD REMAIN FAIRLY CLOSE TO NORMAL LEVELS THROUGH
THIS PERIOD GOING WITH A MESH OF ETA AND MAV OUTPUT.
&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
MOISTURE LEVELS ON THE INCREASE WEDNESDAY IN ADVANCE OF COLD FRONT
SWEEPING EASTWARD. WILL INTRODUCE A THREAT OF SHOWERS LATE IN THE
DAY WITH THE BETTER CHANCE HOLDING OFF UNTIL AFTER DARK. WILL KEEP
THIS CHANCE GOING INTO THURSDAY EVENING AS FRONTAL BOUNDARY WILL BE
A SLOW MOVER AS WAVE DEVELOPS ALONG IT OVER PENNSYLVANIA WEDNESDAY
NIGHT. THEREAFTER...LOOKING AT FAIR SKIES AND A WARMING TREND
THROUGH THE WEEKEND WITH RIDGE DOMINATING. APPROACHING COLD FRONT
MONDAY WILL WARRANT THE NEXT MENTION OF SHOWERS.

TEMPERATURES CLOSE TO NORMAL LEVELS WEDNESDAY...COOLING OFF A BIT IN
WAKE OF COLD FRONT LATE THURSDAY. MERCURY REBOUNDS QUICKLY BY THE
WEEKEND WITH SUNDAY APPEARING TO BE THE WARMEST DAY THROUGH THIS
PERIOD.
&&

.MARINE...
SEAS AT BUOY 44017 STILL RUNNING AT NEAR 5 FEET AND WITH THE
SOUTHERLY FLOW EXPECTED TO CONTINUE AHEAD OF THE COLD FRONT WILL
KEEP SEAS NEAR 5 FEET INTO EARLY THIS EVENING...AROUND 02Z. THEN
SEAS ON ALL WATERS WILL BE BELOW SMALL CRAFT AND ARE EXPECTED TO
REMAIN THROUGH THE REST OF THE FORECAST PERIOD. WINDS ON ALL THE
WATERS ARE NOT FORECAST TO BE A PROBLEM. WITH ANY SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND THE EVENING VISIBILITY CAN BE
REDUCED.
&&

.AVIATION...
FROM NYC WEST...SEVERAL LINES OF SCT TO NUMEROUS SHOWERS AND TSTMS
WILL CONTINUE TO DEVELOP FROM PA EAST ACROSS EASTERN NY AND NJ
...WHERE THE INSTABILITY IS GREATEST DUE TO MID AND UPPER LEVEL
DRYING. ALTHOUGH PREVAILING CIGS AND VSBY ARE VFR...THEY WILL BECOME
MVFR WITH THE HEAVIER SHOWERS AND TSTMS. WITH PRECIPITABLE WATER
CONTENTS ABOVE 2 INCHES...ANY SHOWER OR TSTM THAT DEVELOPS HAS THE
CAPABILITY OF PRODUCING HVY DOWN POURS...WHICH ALONG WITH
LIGHTNING...SHOULD BE THE MAIN THREATS THROUGH THE EVENING
HOURS...UNTIL ABOUT 03Z.
EAST OF NYC...IFR CIGS AND MVFR VSBYS SHOULD IMPROVE TEMPORARILY
...MAINLY BETWEEN 20 AND 23Z...BEFORE RE-DEVELOPING AFTER SUNSET
WITH LOW LEVEL COOLING OF A NEARLY SATURATED AIR MASS AS ELEVATED
CONVECTION ADVECTS EAST ACROSS THE REGION.
TIMING OF THE UPSTREAM COLD FRONT...WILL VARY FROM 04Z AT KSWF UNTIL
08Z AT KGON.
&&

.HYDROLOGY...
NO WIDESPREAD PROBLEMS EXPECTED INTO THIS EVENING WITH SHOWERS
GENERALLY SCATTERED ABOUT. HOWEVER WITH SOME BEEFY PRECIPITABLE
WATER VALUES STILL IN PLAY...LOCALLY HEAVY RAIN IS A THREAT AND THUS
RAINFALL AMOUNTS WILL NEED TO BE CLOSELY MONITORED.

NOTE...OUR RADAR IS DOWN AND WILL REMAIN DOWN UNTIL TOMORROW
AWAITING THE ARRIVAL OF A NEEDED PART.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ROUGH SEAS...ANZ355-353-350.
&&
Hazardous weather outlook, Jul 5, 3:55 AM EDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
355 AM EDT MON JUL 5 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-061000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
355 AM EDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in New York, 2004Severe Thunderstorm Warnings in Connecticut, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.